Dense Fog, Alexander
- When
- December 7, 3:00 AM CST to 9:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Widespread dense fog blanketed most of southern Illinois except for a few locations such as Mount Vernon and Metropolis. Visibility was reduced to one-quarter mile or less.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog blanketed most of southern Illinois except for a few locations such as Mount Vernon and Metropolis. Visibility was reduced to one-quarter mile or less. The dense fog was associated with light winds and high humidity in the vicinity of a warm front that was draped across southern Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 7, 2:47 AM CST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 247 AM CST FRI DEC 7 2012 .SHORT TERM...(TODAY THROUGH SUNDAY EVENING) ISSUED AT 229 AM CST FRI DEC 7 2012 FOG IS/WILL BE A FORECAST CHALLENGE EARLY THIS MORNING. VSBYS ARE FLUCTUATING TO LOCALLY DENSE AT TIMES...BASICALLY TO THE NORTH/WEST OF THE CONVECTIVE BAND OF SHOWERS THAT STRETCH ACROSS THE PENNYRILE AND SOUTHERN JACKSON PURCHASE REGION OF WESTERN KENTUCKY. THIS PCPN IS EXPECTED TO PIVOT NORTHWARD THRU AM...SO FOG LOOKS TO HAVE THE BEST CHANCE TO BECOME LOCALLY DENSE ALONG/NORTH AND WEST OF THE OHIO RIVER COUNTIES. A HEADLINE MAY BE NECESSARY. A FRONTAL BOUNDARY LAYING ACROSS THE FA WILL HAVE UPPER LEVEL SWLYS EJECTING WEAK PERTURBATONS OF ENERGY OVERTOP FA AND THE RESIDUAL BOUNDARY...ALLOWING DEEP SEEDED MOISTURE TO BE TAPPED INTO APPRECIABLY HIGH POPS THROUGH THE COURSE OF THE WEEKEND. POPS WILL GRADUALLY SPIKE IN THE SAT NIGHT-SUN NIGHT TIME FRAME AS PRIMARY UPPER TROF TAKES SHAPE AND ACTIVATES FRONT/PUSHES IT THRU FA. ELEVATED INSTABILITY IS STILL SUPPORTIVE OF THUNDER BEGINNING THIS EVENING AND CONTINUING THROUGH THE WEEKEND. .LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY) ISSUED AT 229 AM CST FRI DEC 7 2012 THE LONG TERM PERIOD WILL START OFF WITH THE STRONG COLD FRONT EXITING WESTERN KENTUCKY BY EARLY MONDAY MORNING. THE COLD FRONT TIMING AND POST FRONTAL COLD ADVECTION IS A LITTLE SLOWER THAN PREVIOUS MODEL RUNS. EVEN SO...SURFACE TEMPS WILL STRUGGLE TO REACH 40 DEGREES MONDAY DUE TO THE COMBINATION OF CLOUDY SKIES...BRISK NORTH WINDS...AND LINGERING MORNING PRECIP. 850 MB TEMPS FALL TO AROUND ZERO DURING THE DAY...WHICH IS A LITTLE WARMER THAN PREVIOUS RUNS DUE TO THE SLOWER SPEED OF THE SYSTEM. PTYPE COULD POSSIBLY END AS A LITTLE WET SNOW IN NORTHWEST COUNTIES...BUT ABOVE FREEZING SFC TEMPS AND MINIMAL QPF SUGGEST NO IMPACTS. THE MOST SIGNIFICANT CHANGE IN THE MODELS OVER THE PAST 24 HOURS CONCERNS THE HANDLING OF A LARGE SCALE 500 MB TROUGH EARLY NEXT WEEK. THERE IS CONSIDERABLE MODEL VARIABILITY REGARDING THE DETAILS OF EMBEDDED SHORTWAVES WITHIN THE LARGE SCALE TROUGH. THE GFS/GFS ENSEMBLE MEAN/ECMWF ALL VARY REGARDING THE SPEED AND LOCATION OF PIECES OF ENERGY WITHIN THIS TROUGH...AND HOW THE TROUGH WILL LOOK ONCE IT EMERGES FROM THE PLAINS TUESDAY NIGHT. THE MOST NOTABLE DIFFERENCE IS SEEN IN THE LAST TWO RUNS OF THE ECMWF...WHICH SHOW AN EMBEDDED SHORTWAVE TROUGH INDUCING A SURFACE LOW OVER THE UPPER TENNESSEE VALLEY /ALABAMA AREA/ MONDAY NIGHT. THE 00Z ECMWF CONTINUES TO INDICATE THE SURFACE LOW WILL SPREAD PRECIP BACK NORTHWARD INTO PARTS OF WESTERN KY MONDAY NIGHT. PTYPE WOULD BE AT LEAST PARTIALLY FROZEN...WITH ECMWF 850 TEMPS FALLING TO AROUND MINUS 4 OVERNIGHT. AFTER COLLABORATION WITH LMK/IND...WILL INTRODUCE LOW CHANCE POPS FOR MONDAY NIGHT IN WESTERN KENTUCKY. GFS AND GFS ENSEMBLE MEAN REMAIN DRY...PRECLUDING A HIGHER POP. ON TUESDAY AND TUESDAY NIGHT...ALL MODELS AGREE ON DRY CONDITIONS DESPITE THE 500 MB TROUGH APPROACHING FROM THE WEST. THERE MAY BE SOME MID AND HIGH CLOUDINESS ASSOCIATED WITH THE TROUGH...WHICH WILL AFFECT TEMPERATURES. TUESDAY APPEARS TO BE THE COLDEST DAY OF THE WEEK...WITH 850 MB TEMPS FALLING TO AROUND MINUS 5. EVEN WITH FULL SUN...HIGHS WILL AGAIN STRUGGLE TO REACH 40...WHICH IS 5 TO 10 DEGREES BELOW NORMAL. MODEL CONSISTENCY IS GOOD FOR WEDNESDAY THROUGH THURSDAY. LOW LEVEL FLOW WILL BECOME SOUTHWEST ON THE BACK SIDE OF THE RETREATING LOW LEVEL RIDGE. THIS WILL BRING TEMPS BACK UP...THOUGH NOT AS WARM AS THE AIR MASS THIS WEEKEND. A NEGATIVE NAO WILL PERSIST THROUGH THE WEEK...SO THE AMOUNT OF WARMING SHOWN BY THE MODELS IS A LITTLE SUSPECT. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT) ISSUED AT 229 AM CST FRI DEC 7 2012 IFR CIGS ARE HERE TO STAY AS SOUNDINGS AND TIME HEIGHT CROSS SECTIONS REVEAL NEAR SATURATED LOWER TROP. SIMILARLY...AREAS FOG/DRIZZLE WILL RESTRICT VSBYS TO IFR IN SOME LOCATIONS AND MVFR WIDESPREAD. DURING THE DAY...WE COULD SEE IMPROVEMENT TO MVFR CAT CIGS AND VSBYS HAVE A CHANCE AT IMPROVING TO VFR AS SOUTH WINDS PICK UP...BUT THIS MAY TAKE TIL THE PM HOURS TO REALIZE TO FRUITION. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 316 PM CST THU DEC 6 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-072130- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 316 PM CST THU DEC 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ALONG AND AHEAD OF A SURFACE FRONT FRIDAY NIGHT INTO SATURDAY AS IT MOVES INTO THE FORECAST AREA. THE FRONT WILL STALL OVER WESTERN KENTUCKY SATURDAY BEFORE RETURNING NORTHWARD SATURDAY NIGHT...FOLLOWED BY A STRONGER COLD FRONT WHICH WILL MOVE INTO THE AREA SUNDAY NIGHT. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY NIGHT THOUGH SUNDAY NIGHT ALONG AND NEAR THESE FRONTAL SYSTEMS. THE PRIMARY HAZARDS FROM THE THUNDERSTORMS SATURDAY NIGHT THROUGH SUNDAY NIGHT WILL BE PERIODS OF HEAVY RAINFALL AND LIGHTNING. IN ADDITION...A FEW STORMS COULD PRODUCE STRONG WIND GUSTS...ESPECIALLY LATE SUNDAY AND SUNDAY NIGHT ALONG AND AHEAD OF THE COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. JP
The national radar mosaic for the moment the first event began.
16 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421445, 421446, 421447, 421448, 421449, 421451, 421452, 421453, 421454, 421455, 421456, 421457, 421458, 421459, 421461, 421462.